Alert archive / Wyoming / Flash Flood Warnings in 2023
Flash Flood Warning 7, NWS Cheyenne, WY
NWS Cheyenne, WY issued this flash flood warning at Jun 12, 2023, 3:08 PM MDT for Goshen County, Laramie County, Wyoming. It was in force for 3 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 12, 2023, 3:08 PM MDT (21:08 UTC)
- Expired
- Jun 12, 2023, 6:00 PM MDT
- In force
- 3 hr
- Issued by
- NWS Cheyenne, WY
- Area
- Storm-based polygon
- Flood severity
- None
Counties Goshen County, WY, Laramie County, WY
The radar
The Cheyenne radar (KCYS), 59 km from the middle of the area, began a volume at 21:11 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 12, 3:20 PM MDT | FLASH FLOOD | 6 W La Grange, WY | Observer measured 4 inches of rainfall over a short period of time. Nearby streams out of their banks including Bear Creek. County roads washed out. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 12 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Rapid City, SD (KUNR), launched 12:00Z, 9.1 hours before the alert went out and 302 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1299 m above ground
- 0-6 km bulk shear
- 10 kt
- 0-1 km storm-relative helicity
- -66 m²/s²
- 0-3 km storm-relative helicity
- -9 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
476
WGUS55 KCYS 122108
FFWCYS
WYC015-021-130000-
/O.NEW.KCYS.FF.W.0007.230612T2108Z-230613T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Cheyenne WY
308 PM MDT Mon Jun 12 2023
The National Weather Service in Cheyenne has issued a
* Flash Flood Warning for...
Southwestern Goshen County in southeastern Wyoming...
Northeastern Laramie County in southeastern Wyoming...
* Until 600 PM MDT.
* At 308 PM MDT, trained weather spotters reported thunderstorms
producing heavy rain across the warned area. Between 3 and 5
inches of rain have fallen. Flash flooding is ongoing.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Trained spotters reported.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
mainly rural areas of Southwestern Goshen and Northeastern Laramie
Counties
This includes the following streams and drainages...
Spring Run, Diamond Flat, Sprager Creek, Dater Creek, Lone Tree
Creek, Bear Mountain Draw, Badger Branch, Bear Creek, Horse Creek,
Fourmile Draw, Chugwater Flats, Bull Springs Creek, Rocky Hollow,
Little Bear Creek, Cattail Creek and Fox Creek.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.
&&
LAT...LON 4165 10464 4166 10453 4173 10443 4168 10428
4162 10425 4155 10435 4150 10449 4152 10463
FLASH FLOOD...OBSERVED
$$
Hammer1 follow-up statement
993
WGUS75 KCYS 122357 RRA
FFSCYS
Flash Flood Statement
National Weather Service Cheyenne WY
557 PM MDT Mon Jun 12 2023
WYC015-021-130007-
/O.EXP.KCYS.FF.W.0007.000000T0000Z-230613T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Goshen WY-Laramie WY-
557 PM MDT Mon Jun 12 2023
...FLASH FLOOD WARNING WILL EXPIRE AT 6 PM MDT THIS EVENING FOR
SOUTHWESTERN GOSHEN AND NORTHEASTERN LARAMIE COUNTIES...
The heavy rain has ended. Flooding is no longer expected to pose a
significant threat, although some creeks and streams may continue to
run high. Please continue to heed remaining road closures.
A Flood Watch remains in effect until 1200 AM MDT Tuesday for a
portion of southeast Wyoming.
LAT...LON 4165 10464 4166 10453 4173 10443 4168 10428
4162 10425 4155 10435 4150 10449 4152 10463
$$
HammerWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before this flash flood warning went out at Jun 12, 2:04 PM MDT, 1 hour 4 minutes earlier.
Area forecast discussion, Jun 12, 2:04 PM MDT, 1 hour 4 minutes before
Area Forecast Discussion National Weather Service Cheyenne WY 204 PM MDT Mon Jun 12 2023 .SHORT TERM...(This evening through Tuesday) Issued at 116 PM MDT Mon Jun 12 2023 One more active day of moderate to occasionally heavy rain is underway across southeast Wyoming and western Nebraska. The current nebulous flow pattern that has persisted across the central high plains and central Rockies continues today, resulting in similar airmass-type thunderstorm activity. PWAT values remain around 1 to 1.5 sigma for mid-June, with skinny-CAPE profiles, weak storm motions, and negligible CIN evident in forecast soundings. An observed forecast sounding just south of the CO/WY border showed PWAT values of at least 0.8". Rapid destabilization has occurred in areas devoid of mid and upper- level cloud cover, and the expectation is for that to continue in areas farther north up I-25, the eastern plains, and in the Laramie/Snowy Ranges. Most short-term forecast guidance indicates the potential for at least an inch of rain in the strongest cores, and localized flooding remains a concern especially in any spots that see multiple rounds of heavy rain. This may ultimately occur as storm propagation results in the stronger cores drifting west- southwest, or even remaining nearly stationary, as additional developing storms drift generally south to north in the mean wind flow. Regardless of the somewhat chaotic nature of convective trends, the current Flood Watch remains in place until 06z tonight. Additional flood advisories and warnings are certainly possible and motorists should be on vigilant guard this afternoon for ponding on local roads and highways. Typical diurnal trends will result in diminishing activity overnight, although this will be somewhat complicated by any dominant storm clusters that move north out of the Colorado Front Range. Some CAM guidance solutions depict a lingering MCV drifting north to the CO/WY/NE border, which may keep shower activity going in southeast Wyoming through Tuesday morning. Generally northerly surface flow will move in from the northern high plains on Tuesday afternoon across most of southeast Wyoming and southwest Nebraska, which will usher in some slightly drier air at the surface and aloft. This will help limit the convective activity on Tuesday afternoon and evening as forecast soundings depict much lower PWAT values and some light west-southwesterly storm motions. That being said, one or two stronger cores may still pose a heavy rain threat, especially over the Snowy and Sierra Madre mountain ranges. .LONG TERM...(Tuesday night through Monday) Issued at 116 PM MDT Mon Jun 12 2023 Main Weather Highlights: 1) Rounds of afternoon scattered showers and thunderstorms across much of SE Wyoming will be possible Wednesday and Thursday. Some organized strong to potentially severe thunderstorms may be possible. 2) Frontal boundary will bring another round of showers and thunderstorms to the region on Thursday. Some strong to severe thunderstorms will be possible. 3) The weather pattern begins to shift on Friday which may usher in more organized severe weather across SE Wyoming and the Nebraska Panhandle on Friday and into the weekend. Temperatures are expected to approach seasonal normals over the weekend. Overview: The last rounds of the prolonged wet pattern with daily widespread showers and thunderstorms with heavy rain looks to come to an end on Wednesday. The overall weather pattern begins to shift toward a more progressive pattern with a return to some type of westerly flow aloft and frontal boundaries and upper level shortwaves moving aloft. This will be first evident by a weak boundary moving through on Thursday ahead of an approaching upper level trough across the Montana. While the coverage of the precipitation chances will decrease as we return to a more diurnal thunderstorm curve, expect daily chances for thunderstorms to continue through the week and into the weekend. With the return of better winds aloft and the abundant low level moisture some organized severe weather may be possible on Friday and Saturday. Discussion: Wednesday looks similar to Tuesday in regards to westerly winds as well as a shortwave tracking just south of the CWA. This shortwave has a bit more moisture with it so coverage of storms will likely be more scattered. Instability looks better with about 1200 J/kg of MUCAPE. Severe potential will still be limited by weak shear. Heading into the end of the week, flow becomes more northwesterly with a trough passing to the north. Storms during this time look more likely with more widespread coverage. Severe storms cannot be ruled out during this time, especially Friday. Instability and shear look the best on Friday compared to any other day of the week, so will continue to monitor this. && .AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon) Issued at 1137 AM MDT Mon Jun 12 2023 A very moist atmosphere has kept low clouds and MVFR CIGs lingering at terminals across the area. Expect this to continue throughout the afternoon with peaks of sun also possible with brief VFR conditions. Later this afternoon, storms will push north out of Colorado and into southeast Wyoming and western Nebraska. Storm coverage will be widespread across much of the area. Main concern with storms will be heavy downpours and torrential rain. This will likely lead to very poor visibility and likely IFR conditions at times. Some thunderstorms may also contain small hail and gusty winds. Storms will continue through the evening and eventually dissipate later tonight. && .FIRE WEATHER... Issued at 116 PM MDT Mon Jun 12 2023 Cool temperatures and a moist, rainy airmass will remain in place over southeast Wyoming and Western Nebraska on Monday into Tuesday. By midweek, expect a more dry airmass to move in from the west. Fire weather conditions will remain minimal however, with afternoon and evening thunderstorms possible especially by Thursday. Winds will remain generally light out of the west with briefly gusty winds near any thunderstorms. && .HYDROLOGY... Issued at 116 PM MDT Mon Jun 12 2023 Flood Watches remain in place over southeast Wyoming this afternoon. While river flooding is not expected, isolated instances of rises on local creeks or streams are possible with any heavier storms. Repeated storms or training of heavy rain over similar locations may cause a few local instances of stream flooding. The threat will diminish rapidly after around 9pm tonight as thunderstorms end. && .CYS WATCHES/WARNINGS/ADVISORIES... WY...Flood Watch until midnight MDT tonight for WYZ106-115>119. NE...None. && SHORT TERM...MAC LONG TERM...AW AVIATION...SF FIRE WEATHER...MAC HYDROLOGY...MAC
Hazardous weather outlook, Jun 12, 1:21 PM MDT, 1 hour 47 minutes before
Hazardous Weather Outlook National Weather Service Cheyenne WY 121 PM MDT Mon Jun 12 2023 NEZ002-003-019>021-054-055-095-096-WYZ101>119-131930- Dawes County-Box Butte County-Scotts Bluff County-Banner County- Morrill County-Kimball County-Cheyenne County- Northern Sioux County-Southern Sioux County- Converse County Lower Elevations-Niobrara County- North Laramie Range-Ferris/Seminoe/Shirley Mountains- Shirley Basin-Central Laramie Range and Southwest Platte County- East Platte County-Goshen County-Central Carbon County- North Snowy Range Foothills-Southwest Carbon County- Sierra Madre Range-Upper North Platte River Basin-Snowy Range- Laramie Valley-South Laramie Range-South Laramie Range Foothills- Central Laramie County-East Laramie County- 121 PM MDT Mon Jun 12 2023 This hazardous weather outlook is for portions of panhandle Nebraska...east central Wyoming...south central Wyoming and southeast Wyoming. .DAY ONE...THIS AFTERNOON AND TONIGHT Heavy rain is possible over much of southeast Wyoming and southwest Nebraska this afternoon. Please report any instances of flooding to the NWS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY Expect a drying trend over the next several days with thunderstorms limited to the afternoon and evening hours. .Spotter information statement... Please report any severe weather or flash flooding to the NWS.
The office that day
Everything else NWS Cheyenne, WY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 12, 1:50 AM MDT | Flood Watch | CYS | Albany, Laramie, Platte | 22 hr |
| Jun 12, 2:08 PM MDT | Flash Flood Warning | CYS | Albany, Carbon | 3 hr |
| Jun 12, 2:27 PM MDT | Areal Flood Advisory | CYS | Goshen, Laramie | 41 min |
| Jun 12, 2:29 PM MDT | Flash Flood Warning | CYS | Albany | 3 hr |
| Jun 12, 2:59 PM MDT | Flash Flood Warning | CYS | Albany, Laramie | 3 hr |
| Jun 12, 3:45 PM MDT | Flash Flood Warning | CYS | Goshen, Laramie | 3 hr |
| Jun 12, 5:03 PM MDT | Areal Flood Advisory | CYS | Laramie | 3 hr |
Nearby
Flash Flood Warnings in Wyoming, 2023Every flash flood warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.